Massachusetts, 2004

Flash Flooding in Massachusetts, September 18, 2004

September 18, 2004 · NWS ALY · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 12:50 AM EST, 7 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 12:50 AM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 AM EDT SAT SEP 18 2004

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND
OUT TO SEA LATER TODAY.  HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW
ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA.  DRIER
AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY.  BY TONIGHT...THE
COUNTY WARNING AREA WILL BE IN A DRY AIR MASS.  AN ANTICYCLONE WILL
BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER
NEW YORK AND NEW ENGLAND MONDAY.  A TIGHT PRESSURE GRADIENT WILL BE
ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL
QUICKLY RELAX SUNDAY NIGHT.  THE ANTICYCLONE WILL SINK SOUTHWARD
ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY.  A WEAK COOL
FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND
WILL WASH OUT WEDNESDAY NIGHT.  A LARGE ANTICYCLONE WILL IMPACT THE
AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES
DURING THE LATTER PORTION OF THE WEEK.
&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE
SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING.
BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR
LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND
FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF
FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2
PM...PERHAPS UNTIL 4 PM.  AN EXTENSION UNTIL 430 PM...MIGHT WORK
BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE
WILL BE OUT AROUND THAT TIME.  WE WILL BOOST THE PROBABILITY OF
PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR
TODAY.  DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL
FORECAST GUIDANCE.  WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD
BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION
MODEL FORECASTS.

RAPID CLEARING IS INDICATED TONIGHT.  THE TEMPERATURE WILL LIKELY
FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA.
THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED.  HOWEVER...THE
GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST
ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE
ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST
LEVELS.

ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED
FOR THE BULK OF THE DAY.  THE MAXIMUM TEMPERATURES WILL BE LOWERED A
TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE.

SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE
POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN
ADIRONDACKS INTO SOUTHERN VERMONT.  IT IS STILL TOO EARLY TO ISSUE A
HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF
THE ZONE FORECAST.  ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING
AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM
TEMPERATURES FOR SUNDAY NIGHT.  THE GUIDANCE POINTS TO TEMPERATURES
LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN
HERKIMER AND HAMILTON COUNTIES.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION
MODELS...SUGGESTS DRY WEATHER THIS PERIOD.  THE PREVIOUS FORECAST
HAD A 20 PERCENT PROBABILITY FOR FRIDAY.  WE MAY LOWER THE
PROBABILITY
&&

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING
IN HEAVY RAINFALL.  CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH
THROUGH THE AFTERNOON.  VFR CONDITIONS TONIGHT.  NORTHEAST WIND 5 TO
15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS.

&&

.HYDROLOGY...
HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE
BERKSHIRES.  OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME
LOCATIONS.  FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF
THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING.
OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE
MORNING.  A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING.
LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
THIS AFTERNOON.  A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY
WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...HEMMERICH
Hazardous weather outlook, Sep 18, 3:29 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 2:09 AM EST, 5 hours 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0308AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
02323    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FLOOD EVENT

COUNTY(S) AFFECTED: DELAWARE

CHECK ONE OR MORE AS APPROPRIATE:
( ) - STREAM/RIVER NEAR BANKFUL
( ) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/COLCHESTER COUNTY HWY 17

DATE AND TIME CONDITION STARTED: 09/18/04  0300 HRS
NAME OF STREAM/RIVER: BEAVERKILL RIVER
EXTENT OF DAMAGE OR AREAS IN DANGER: RIVER CURRENTLY OVER BANKS. EVACUATION IN
PROGRESS OF THE BUTTERNUT GROVE CAMPGROUND. UNKNOWN STATUS OF OCCUPANTS

REMARKS: COOKS FALLS FIRE AND LAW ENFORCEMENT ENROUTE.

AUTH PHONE #: 607 746-2336

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES      WINNER 0307

OPER - WINNER,RICHARD A               0308
Local storm report, Sep 18, 3:51 AM EST, 4 hours 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0450AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
02324    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FLOOD EVENT

COUNTY(S) AFFECTED: DELAWARE

CHECK ONE OR MORE AS APPROPRIATE:
( ) - STREAM/RIVER NEAR BANKFUL
( ) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/COLCHESTER COUNTY HWY 17

DATE AND TIME CONDITION STARTED: 09/18/04  0300 HRS
NAME OF STREAM/RIVER: BEAVERKILL RIVER
EXTENT OF DAMAGE OR AREAS IN DANGER: EVACUATION UNDERWAY OF THE TWIN ISLAND
TRAILER PARK T/COLCHESTER

REMARKS: COOKS FALLS FIRE AND LAW ENFORCEMENT ENROUTE.

AUTH PHONE #: 607 746-2336

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES      WINNER 0449

OPER - WINNER,RICHARD A               0449
Local storm report, Sep 18, 5:31 AM EST, 2 hours 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0630AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR
02327    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

NUMEROUS WATER RESCUES AND EVACUATIONS IN PROGRESS IN DELAWARE COUNTY. ACTIVITY
WIDE SPREAD AROUND THE WESTERN PART OF THE COUNTY. FULL EOC ACTIVATION IN
PROGRESS.

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES   WINNER 0629
OPER - WINNER,RICHARD A               0630
Local storm report, Sep 18, 5:43 AM EST, 2 hours 17 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0642AM     SAT SEP 18 2004
#1 0000001 000
EHQT WLSR ESAP EPAP CHQT
04206    FILE 28   SP CANANDAIGUA  NY1340100                 SEP 18-04
TO       AS CODED

ROAD CLOSURES DUE TO RIVER FLOODING:

ST RT 427 T/ASHLAND

CR 8 (LOWMAN CROSSOVER) T/ASHLAND

ST RT 352 T/BIG FLATTS

LOCALIZED FLOODING IN THE VILLAGE OF WELLSBURG

ABOVE MENTIONED ROADS WILL BE CLOSED FOR AN UNKNOWN DURATION OF TIME

AUTH SGT TERRY STEWART
OPER - CAMPBELL,KAREN A               0641
Local storm report, Sep 18, 7:46 AM EST, 14 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0845AM     SAT SEP 18 2004
#1 0000001 000
FSSO WLSR
04563    FILE 28   SULLIVAN CO SHERIFF DEPT NY0520000        SEP 18-04
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 09/18/04

COUNTY(S) AFFECTED: SULLIVAN

AS OF 8:30 AM SULLIVAN COUNTY IS IN A STATE OF EMERGENCY.ALL SULLIVAN COUNTY
ROADS ARE CLOSED DUE TO SEVERE FLOODING. ROADWAYS ARE OPEN TO
EMERGENCY PERSONAL ONLY.

ANTICIPATED RETURN TO NORMAL CONDITION: UNKNOWN
NO SUGGESTED ALTERNATE ROUTES.

AUTH MOLINARI,SGT          NIETZEL 0843
OPER - NIETZEL,SABRINA                0844
Local storm report, Sep 18, 7:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      WINDHAM                 42.31N 74.25W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            POND OVERFLOWED ONTO ROUTE 296.

0140 AM     FLASH FLOOD      PHOENICIA               42.09N 74.32W
09/18/2004                   ULSTER             NY   LAW ENFORCEMENT

            STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.

0700 AM     FLASH FLOOD      LEXINGTON               42.24N 74.37W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.

0730 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            TRAILER PARK FLOODED BY HANNACROIS CREEK.

0730 AM     FLASH FLOOD      RENSSELAERVILLE         42.52N 74.14W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            POTTER HOLLOW MOUNTAIN RD FLOODED.

0730 AM     FLASH FLOOD      GREENPORT CENTER        42.24N 73.76W
09/18/2004                   COLUMBIA           NY   LAW ENFORCEMENT

            NEWMAN RD FLOODED.

0830 AM     FLASH FLOOD      SEWARD                  42.72N 74.61W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            LOWE RD AND CLEARVIEW RD FLOODED.

&&

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
September 18, 8:00 AM EST to 9:00 AM EST
Where
Berkshire County, Hinsdale
Reported by
NEWSPAPER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Breach in metal supports of a dam spillway along the Plunkett River caused flooding on Commonwealth Avenue. Part of the Conrail tracks were washed out.

Flash Flood, Berkshire

When
September 18, 8:00 AM EST to 9:00 AM EST
Where
Berkshire County, Great Barrington
Reported by
NEWSPAPER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Gilmore Avenue and Seekonk Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424774, 5424775.